Insufficient bilateral femoral subtrochanteric fractures in a patient receiving imatinib mesylate

Kyu Hyun Yang, Si Young Park, Sang Won Park, Soon-Hyuck Lee, Seung Beom Han, Woong-Kyo Jeong, Suk Jin Kim

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

We present a case of insufficient bilateral femoral subtrochanteric fractures in a patient who was treated with imatinib mesylate, an anticancer drug, for 1 year after a diagnosis of chronic myelogenous leukemia (CML). A 60-year-old woman presented with bilateral thigh pain for 6 months. A plain radiograph revealed bilateral progressive insufficient fractures on the subtrochanteric areas of the femurs. MRI of the femurs revealed incomplete stress fractures and no evidence of bone metastasis on either femur. Bone densitometry showed normal T-scores around the hip joint and spine. The patient had normal serum levels of calcium, vitamin D derivatives, and thyroid hormones. Serum phosphate levels were decreased, and parathyroid hormone levels were increased. Serum osteocalcin and urinary N-telopeptide of collagen cross-links (NTx) were both decreased. A bone biopsy demonstrated normocellular marrow without leukemic cells. A histomorphometric evaluation of her bones revealed reduced bone turnover despite secondary hyperparathyroidism. The serum markers for bone metabolism and histomorphometric evaluations in this patient suggest that the drug may have an effect on bone metabolism. These effects could be seen for both bone formation and resorption: this could result in impaired bone mineralization, a severely suppressed bone turnover rate, insufficient fractures, and bone necrosis, which are sometimes seen with long-term use of bisphosphonates. To our knowledge, this is the first case of an insufficient bilateral femoral shaft fracture that is potentially related to the use of imatinib mesylate in a patient with CML. Careful examination of bone metabolism should be performed in patients with CML because imatinib mesylate treatment is a lifelong process.

Original languageEnglish
Pages (from-to)713-718
Number of pages6
JournalJournal of Bone and Mineral Metabolism
Volume28
Issue number6
DOIs
Publication statusPublished - 2010 Nov 1

Fingerprint

Femoral Fractures
Hip Fractures
Bone and Bones
Leukemia, Myelogenous, Chronic, BCR-ABL Positive
Femur
Bone Remodeling
Serum
Physiologic Calcification
Stress Fractures
Secondary Hyperparathyroidism
Osteonecrosis
Densitometry
Osteocalcin
Hip Joint
Diphosphonates
Bone Resorption
Thigh
Imatinib Mesylate
Parathyroid Hormone
Thyroid Hormones

Keywords

  • Bone turnover
  • Femur
  • Imanitib mesylate
  • Insufficient fracture

ASJC Scopus subject areas

  • Endocrinology, Diabetes and Metabolism
  • Orthopedics and Sports Medicine
  • Endocrinology

Cite this

Insufficient bilateral femoral subtrochanteric fractures in a patient receiving imatinib mesylate. / Yang, Kyu Hyun; Park, Si Young; Park, Sang Won; Lee, Soon-Hyuck; Han, Seung Beom; Jeong, Woong-Kyo; Kim, Suk Jin.

In: Journal of Bone and Mineral Metabolism, Vol. 28, No. 6, 01.11.2010, p. 713-718.

Research output: Contribution to journalArticle

@article{e9455b98be504831ad6874f0ca5f2d35,
title = "Insufficient bilateral femoral subtrochanteric fractures in a patient receiving imatinib mesylate",
abstract = "We present a case of insufficient bilateral femoral subtrochanteric fractures in a patient who was treated with imatinib mesylate, an anticancer drug, for 1 year after a diagnosis of chronic myelogenous leukemia (CML). A 60-year-old woman presented with bilateral thigh pain for 6 months. A plain radiograph revealed bilateral progressive insufficient fractures on the subtrochanteric areas of the femurs. MRI of the femurs revealed incomplete stress fractures and no evidence of bone metastasis on either femur. Bone densitometry showed normal T-scores around the hip joint and spine. The patient had normal serum levels of calcium, vitamin D derivatives, and thyroid hormones. Serum phosphate levels were decreased, and parathyroid hormone levels were increased. Serum osteocalcin and urinary N-telopeptide of collagen cross-links (NTx) were both decreased. A bone biopsy demonstrated normocellular marrow without leukemic cells. A histomorphometric evaluation of her bones revealed reduced bone turnover despite secondary hyperparathyroidism. The serum markers for bone metabolism and histomorphometric evaluations in this patient suggest that the drug may have an effect on bone metabolism. These effects could be seen for both bone formation and resorption: this could result in impaired bone mineralization, a severely suppressed bone turnover rate, insufficient fractures, and bone necrosis, which are sometimes seen with long-term use of bisphosphonates. To our knowledge, this is the first case of an insufficient bilateral femoral shaft fracture that is potentially related to the use of imatinib mesylate in a patient with CML. Careful examination of bone metabolism should be performed in patients with CML because imatinib mesylate treatment is a lifelong process.",
keywords = "Bone turnover, Femur, Imanitib mesylate, Insufficient fracture",
author = "Yang, {Kyu Hyun} and Park, {Si Young} and Park, {Sang Won} and Soon-Hyuck Lee and Han, {Seung Beom} and Woong-Kyo Jeong and Kim, {Suk Jin}",
year = "2010",
month = "11",
day = "1",
doi = "10.1007/s00774-010-0203-2",
language = "English",
volume = "28",
pages = "713--718",
journal = "Journal of Bone and Mineral Metabolism",
issn = "0914-8779",
publisher = "Springer Japan",
number = "6",

}

TY - JOUR

T1 - Insufficient bilateral femoral subtrochanteric fractures in a patient receiving imatinib mesylate

AU - Yang, Kyu Hyun

AU - Park, Si Young

AU - Park, Sang Won

AU - Lee, Soon-Hyuck

AU - Han, Seung Beom

AU - Jeong, Woong-Kyo

AU - Kim, Suk Jin

PY - 2010/11/1

Y1 - 2010/11/1

N2 - We present a case of insufficient bilateral femoral subtrochanteric fractures in a patient who was treated with imatinib mesylate, an anticancer drug, for 1 year after a diagnosis of chronic myelogenous leukemia (CML). A 60-year-old woman presented with bilateral thigh pain for 6 months. A plain radiograph revealed bilateral progressive insufficient fractures on the subtrochanteric areas of the femurs. MRI of the femurs revealed incomplete stress fractures and no evidence of bone metastasis on either femur. Bone densitometry showed normal T-scores around the hip joint and spine. The patient had normal serum levels of calcium, vitamin D derivatives, and thyroid hormones. Serum phosphate levels were decreased, and parathyroid hormone levels were increased. Serum osteocalcin and urinary N-telopeptide of collagen cross-links (NTx) were both decreased. A bone biopsy demonstrated normocellular marrow without leukemic cells. A histomorphometric evaluation of her bones revealed reduced bone turnover despite secondary hyperparathyroidism. The serum markers for bone metabolism and histomorphometric evaluations in this patient suggest that the drug may have an effect on bone metabolism. These effects could be seen for both bone formation and resorption: this could result in impaired bone mineralization, a severely suppressed bone turnover rate, insufficient fractures, and bone necrosis, which are sometimes seen with long-term use of bisphosphonates. To our knowledge, this is the first case of an insufficient bilateral femoral shaft fracture that is potentially related to the use of imatinib mesylate in a patient with CML. Careful examination of bone metabolism should be performed in patients with CML because imatinib mesylate treatment is a lifelong process.

AB - We present a case of insufficient bilateral femoral subtrochanteric fractures in a patient who was treated with imatinib mesylate, an anticancer drug, for 1 year after a diagnosis of chronic myelogenous leukemia (CML). A 60-year-old woman presented with bilateral thigh pain for 6 months. A plain radiograph revealed bilateral progressive insufficient fractures on the subtrochanteric areas of the femurs. MRI of the femurs revealed incomplete stress fractures and no evidence of bone metastasis on either femur. Bone densitometry showed normal T-scores around the hip joint and spine. The patient had normal serum levels of calcium, vitamin D derivatives, and thyroid hormones. Serum phosphate levels were decreased, and parathyroid hormone levels were increased. Serum osteocalcin and urinary N-telopeptide of collagen cross-links (NTx) were both decreased. A bone biopsy demonstrated normocellular marrow without leukemic cells. A histomorphometric evaluation of her bones revealed reduced bone turnover despite secondary hyperparathyroidism. The serum markers for bone metabolism and histomorphometric evaluations in this patient suggest that the drug may have an effect on bone metabolism. These effects could be seen for both bone formation and resorption: this could result in impaired bone mineralization, a severely suppressed bone turnover rate, insufficient fractures, and bone necrosis, which are sometimes seen with long-term use of bisphosphonates. To our knowledge, this is the first case of an insufficient bilateral femoral shaft fracture that is potentially related to the use of imatinib mesylate in a patient with CML. Careful examination of bone metabolism should be performed in patients with CML because imatinib mesylate treatment is a lifelong process.

KW - Bone turnover

KW - Femur

KW - Imanitib mesylate

KW - Insufficient fracture

UR - http://www.scopus.com/inward/record.url?scp=78349231233&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=78349231233&partnerID=8YFLogxK

U2 - 10.1007/s00774-010-0203-2

DO - 10.1007/s00774-010-0203-2

M3 - Article

VL - 28

SP - 713

EP - 718

JO - Journal of Bone and Mineral Metabolism

JF - Journal of Bone and Mineral Metabolism

SN - 0914-8779

IS - 6

ER -